Alert archive / Arizona / Wind Advisories in 2022
Wind Advisory 33, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Nov 1, 2022, 2:40 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Nov 2, 2022, 10:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 1, 2022, 2:40 PM MST (21:40 UTC)
- In effect from
- Nov 2, 2022, 10:00 AM MST
- Expired
- Nov 2, 2022, 8:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4337 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545 WWUS75 KFGZ 012140 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 240 PM MST Tue Nov 1 2022 AZZ004-007-009-012-013-015>017-039-040-030300- /O.NEW.KFGZ.WI.Y.0033.221102T1700Z-221103T0300Z/ Kaibab Plateau-Coconino Plateau- Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Fredonia, Jacob Lake, Valle, Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 240 PM MST Tue Nov 1 2022 /340 PM MDT Tue Nov 1 2022/ ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Much of northern Arizona including portions of Coconino County, Navajo County, and Apache County. * WHEN...From 10 AM to 8 PM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
3 follow-up statements
666 WWUS75 KFGZ 020922 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 222 AM MST Wed Nov 2 2022 AZZ004-007-009-012-013-015>017-039-040-030300- /O.CON.KFGZ.WI.Y.0033.221102T1700Z-221103T0300Z/ Kaibab Plateau-Coconino Plateau- Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Fredonia, Jacob Lake, Valle, Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 222 AM MST Wed Nov 2 2022 /322 AM MDT Wed Nov 2 2022/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph, with gusts from 40 to 45 mph. Localized gusts as high as 50 mph. * WHERE...Much of northern and central Arizona from the Mogollon Rim and the White Mountains northward. * WHEN...From 10 AM to 8 PM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
688 WWUS75 KFGZ 022236 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 336 PM MST Wed Nov 2 2022 AZZ004-007-009-012-013-015>017-039-040-030300- /O.CON.KFGZ.WI.Y.0033.000000T0000Z-221103T0300Z/ Kaibab Plateau-Coconino Plateau- Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Fredonia, Jacob Lake, Valle, Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 336 PM MST Wed Nov 2 2022 /436 PM MDT Wed Nov 2 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph, with gusts from 40 to 45 mph. Localized gusts as high as 50 mph. * WHERE...Much of northern and central Arizona from the Mogollon Rim and the White Mountains northward. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
194 WWUS75 KFGZ 030258 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 758 PM MST Wed Nov 2 2022 AZZ004-007-009-012-013-015>017-039-040-030400- /O.EXP.KFGZ.WI.Y.0033.000000T0000Z-221103T0300Z/ Kaibab Plateau-Coconino Plateau- Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Fredonia, Jacob Lake, Valle, Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 758 PM MST Wed Nov 2 2022 /858 PM MDT Wed Nov 2 2022/ ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... Winds have largely decreased below the advisory threshold; however, breezy conditions may continue with the incoming weather system. $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 1, 9:45 AM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Nov 1, 9:45 AM MST, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 945 AM MST Tue Nov 1 2022 .SYNOPSIS...Increasing clouds and southerly breezes are expected today. Starting Wednesday, a storm system will bring rain and mountain snow, much colder temperatures, and gusty winds to northern Arizona through Friday morning. Dryer, more seasonable weather is forecast to close out the week. && .DISCUSSION...This morning's satellite and upper-air analysis shows a shortwave ridge axis has shifted eastward into New Mexico, with troughing developing across Arizona. Extensive cloud cover has spread across the region, which will remain in place throughout the day. Southerly wind speeds will increase this afternoon, with gusts into the 25-35 mph range across much of the area. Otherwise, expect another round of dry weather and near normal daytime temperatures. In terms of the forecast, no short-term updates are anticipated at this time. && .PREV DISCUSSION /304 AM MST/...through Wednesday...A shortwave ridge departs Arizona into New Mexico today, keeping one last day of near- seasonable temperatures and dry conditions in the forecast. At the same time, a strong longwave trough is expected to eject off the Pacific into the Northwestern US today. Locally breezy conditions will be possible this afternoon, especially over the higher terrain and into western Arizona as the system draws near. Much stronger winds are expected on Wednesday, as the trough begins to dig southward along the Western Seaboard. The resulting pressure gradient begins to tighten, resulting in an upper-level jet maximum developing over Arizona. Wind gusts of 40 to 45 mph look to be possible, especially over and downwind of the higher terrain during the afternoon Wednesday. Wind Advisories will likely be needed during this time frame. Wednesday night through Friday...Model guidance continues to indicate that the aforementioned longwave trough will dig southward along the West Coast late Wednesday. Consequently, moisture advection increased over Arizona, resulting in rain/snow showers developing across the region. As the trough axis draws closer to northern Arizona, deeper moisture combined with frontogenetical forcing should promote the develop of an area of steadier preciptation. The most likely time frame at the moment for this appears to be Thursday morning through Thursday evening. Behind the front, colder and drier northwesterly flow takes over, resulting in the rain/snow showers beginning to diminish from west to east Friday morning. A few lingering showers are expected to remain over the eastern-half of Arizona through the day, however any of the activity on Friday is expected to remain light. Model guidance shows 700mb temperatures hovering around -2 to -4 deg C overnight Wednesday, suggesting that snow levels at the onset should be around 7000-8000 feet. Thus, precipitation for most is expected to initially start out as rain across the lower elevations with a rain/snow mix across the higher terrain. As the trough approaches, cold air advection increase resulting in temperatures cooling off quite a bit. Snow levels by Thursday afternoon fall to around 5000-6000 feet, resulting in accumulating snow across much of the higher terrain. Model soundings do show favorable moisture within the dendritic growth zone (DGZ), however, marginal lift (outside of the front) within the DGZ and gusty winds may lower snow ratios and consequently snow accumulations. At this time, the greatest accumulations look to be at elevations above 6500 feet, where the current forecast calls for around 4 to 8 inches. Locally higher amounts of 8 to 10 inches will be possible, especially in favored upslope areas. Roads and untreated surfaces may be slick and snow covered as a result, potentially leading to hazardous travel early Thursday into Friday morning. Gusty winds on Thursday may also lead to areas of blowing snow, potentially reducing visibility at times. Additionally, much colder temperatures are expected Friday morning across northern Arizona. Lows are expected to range from around 25 to 35 deg F across the lower elevations, and 10 to 20 deg F over the higher elevations. Saturday through Monday...Another cold morning is in store for Saturday as the trough lifts out of the region. Heights begin rise slightly as quasi-zonal flow sets in over southwest US, resulting in dry conditions and warmer temperatures making a return. && .AVIATION...For the 18Z TAF package...VFR conditions for the 24 hour TAF period with scattered to broken skies above 12,000 ft AGL. Surface winds strengthen between 17Z and 18Z out of the S-SW at 10-20 knots, gusting 25 to 35 knots. Surface winds decrease modestly this evening. However, high terrain and downwind locations will see gusty conditions overnight with areas of low- level wind shear in the early morning hours. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Windy conditions Tuesday afternoon, staying breezy Tuesday night especially along and downwind of high terrain. Winds increase further Wednesday. Cooler temperatures on Wednesday with rain and snow chances arriving that evening. Thursday through Saturday...Cold and breezy with areas of rain and snow Thursday. Precipitation chances taper off early Friday. Modest southwest winds Thursday become northerly Friday. Dry and much warmer Saturday with generally light winds. && FIRE WEATHER...Peterson AVIATION...Peters&& .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR/Humphreys AVIATION...JM FIRE WEATHER...JM For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 2:52 PM MST | Winter Weather Advisory | FGZ | Apache, Coconino, Navajo | 62 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.